There are several possible causes of sexual dysfunction in depressed patients. A core symptom of depression is anhedonia, including loss of libido. Therefore, determining a cause of sexual dysfunction in a depressed patient can be very difficult, and the differential diagnosis must include a primary sexual dysfunction, sexual dysfunction associated with general medical and psychiatric disorders, and sexual dysfunction associated with treatments for psychiatric disorders. Of particular clinical interest is sexual dysfunction associated with different classes of antidepressant drugs, such as tricyclic antidepressants, selective serotonin reuptake inhibitors, or venlafaxine. Sexual dysfunction's pharmacologic basis is thought to be stimulation of 5-HT2 receptors. Antidepressant-induced sexual dysfunction, most frequently presenting as a reduction in libido or delayed orgasm, may not pose a large burden for patients in acute treatment. However, in long- term treatment, patients are generally well, and anything that interferes with sexual functioning will be a greater problem and will contribute strongly to noncompliance. Different strategies are advised when dealing with sexual dysfunction in depressed patients treated with antidepressant drugs: waiting for a spontaneous resolution of a problem, reduction in antidepressant drug dosages, drug holidays, adjunctive pharmacotherapy, or switching antidepressants. Perhaps the best way is to avoid sexual dysfunction by starting treatment with an antidepressant with proven acute and long-term efficacy that is devoid of sexual side effects, for example, mirtazapine, bupropion, or nefazodone.
|Original language||English (US)|
|Number of pages||4|
|Journal||Journal of Clinical Psychiatry|
|Issue number||SUPPL. 17|
|State||Published - Aug 24 1999|
ASJC Scopus subject areas
- Psychiatry and Mental health